Arizona, 2022

Flash Flood and Dust Storm in Arizona, July 31, 2022

July 31, 2022 · NWS PSR · 4 events in 4 counties and zones

An upper-level disturbance lingering over the area in combination with MLCAPE of approximately 1000-1500 J/KG and DCAPE of around 1000 J/KG lead to the development of strong storms across portions of southern and central Arizona during the afternoon hours. Outflow winds led to areas of blowing dust with the more persistent storms leading to isolated flash flooding.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An upper-level disturbance lingering over the area in combination with MLCAPE of approximately 1000-1500 J/KG and DCAPE of around 1000 J/KG lead to the development of strong storms across portions of southern and central Arizona during the afternoon hours. Outflow winds led to areas of blowing dust with the more persistent storms leading to isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 31, 1:35 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 31, 1:35 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
135 PM MST Sun Jul 31 2022

.SYNOPSIS...
Lesser storm coverage is expected through the middle of
the week, with any activity expected to be confined mostly across
the higher terrain areas. By the latter half of the week,
increasing storm coverage is expected once again. Temperatures
through the middle of the week will warm back to around normal.

&&

.DISCUSSION...
Latest objective analysis depicts two high pressure centers, one
over the Great Basin region and another across New Mexico into
western Texas. These two high pressure centers will consolidate
over Arizona during the next couple of days. Meanwhile, a piece of
upper-level energy associated with a PV lobe is moving into
southern Arizona from northern Mexico. This piece will be the main
instigator for storm activity across portions of southern and
southeastern Arizona through this afternoon and early evening.
Some of the activity developing across southern Arizona will
likely move into portions of southwestern Arizona and maybe into
portions of southeast California through the afternoon, with
coverage expected to be less compared to yesterday.

The main question as we head into later this afternoon and early
evening is whether some of the storms that develop across
southeastern Arizona will be able to survive the trip into south-
central Arizona. Most of the latest Hi-res model guidance indicates
that as the storms move into Pinal County, that they will weaken
with only some gusty outflow winds reaching the Phoenix metro area
later this evening. However, latest SPC mesoanalysis continues to
show MLCAPE at 1000-1500 J/KG with DCAPE values approaching 1000
J/KG. Therefore, it is not out of question that some of these
storms may survive the trip into the lower deserts of south-
central Arizona, affecting portions of the Phoenix metro. SPC has
put most of south-central and southern Arizona in a marginal risk
of severe weather for this afternoon into this evening for the
potential for isolated severe wind gusts. The latest HREF has a
30-40% of winds exceeding 35 mph in the Phoenix area this evening.
Nevertheless, if any storms do survive the trip into the Phoenix
metro, coverage is likely to be significantly less compared to
yesterday. Strong gusty winds, blowing dust, and heavy rainfall
leading to localized flash flooding will be main hazards
associated with these storms.

A break in the storm activity is still likely as we head towards the
first part of the work week. With the aforementioned high
pressure expected to consolidate over Arizona, any easterly waves
will be deflected south of the international border. The
associated subsidence from the high will lead to a drop in PWAT
values to less than 1.5 inches. As a result, storm chances will be
significantly reduced with NBM PoPs across the lower deserts at
less than 10% and PoPs across the higher terrain areas of southern
Gila County between 20-40%. With the decreased storm coverage,
temperatures will be on a slight warming trend with highs warming
back to around average at around 105 degrees across the lower
deserts of south-central Arizona and between 105-109 degrees
across the deserts areas of southwest Arizona and southeast
California.

As we head towards the latter half of the week into next weekend,
the ensembles remain in pretty good agreement that the center of the
high pressure will shift northeast into the Plains and Upper Midwest
while an upper-level cutoff low becomes established over the eastern
Pacific. This pattern configuration will put most of the desert
southwest once again under southeasterly flow, with moisture
increasing once again as PWATs surge to above 1.7 inches. In
addition, easterly waves riding along the periphery will also be
able to migrate into southern Arizona. Thus, the overall pattern
will once again be favorable for increased storm activity, with
all the monsoon thunderstorm hazards on the table.

&&

.AVIATION...Updated at 2010Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Thunderstorms this afternoon are anticipated to become more numerous
over Pima County and expand into Pinal and southwest Maricopa
Counties. Outflow from those storms is anticipated to reach the
Valley this evening in the 02Z-04Z time frame. Would expect to see
some dust with the outflows but uncertainties remain in terms of how
strong the outflow/s will be and in turn how dense the dust would
be. Expecting substantially less thunderstorms directly over the TAF
sites than yesterday. But, would expect at least isolated
development. There may be some isolated showers in the overnight/pre-
dawn hours but confidence too low to reflect that in the TAFs. As
for sky cover, anticipate varying amounts of mainly mid and high
clouds.

Southeast California/Southwest Arizona including KIPL and KBLH:

Storms over western Pima County are anticipated to expand north and
west and may initiate new storms over southwest AZ later this
afternoon. That in turn would lead to the potential for outflows to
reach KBLH (less likely at KIPL). Too much uncertainty at this time
to reflect a major wind change at this time. Overall, south and
southeast winds will prevail through Monday along with some
afternoon gustiness. As for sky cover, anticipate a period of
increased mid-high clouds later this afternoon and tonight as
remnants of storm activity over AZ and Mexico.

&&

.FIRE WEATHER...
Modest drying will spread into the region during the first half of
the week with thunderstorm and rainfall chances becoming more
focused over higher terrain areas of eastern districts. Eventually
by the end of the week, better wetting rain chances will migrate
back into lower elevations. Overall, the fire threat will remain low
given humidity levels and recent rainfall. Minimum humidity levels
will remain somewhat elevated mostly ranging from 20-30%, except 30-
40% over higher terrain of eastern areas. Recovery will vary widely
between 30-90% depending on thunderstorm and rainfall locations any
given day. Winds will generally remain light with some occasional
afternoon upslope gusts, and isolated stronger gusts near
thunderstorms.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Lojero/18
AVIATION...AJ
FIRE WEATHER...18

In the hours before

Local storm report, Jul 31, 9:06 AM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
906 AM MST SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     FLASH FLOOD      1 SW MIAMI              33.39N 110.89W
07/28/2022                   GILA               AZ   PUBLIC

            A VIDEO POSTED ON SOCIAL MEDIA SHOWED STRONG
            FLOW MOVING ALONG THE BLOODY TANKS WASH,
            RESULTING A STREET CROSSING THE WASH NEAR
            MACKEY CAMP TO BE COMPLETELY IMPASSABLE.

&&

GL
Local storm report, Jul 31, 9:08 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
908 AM MST SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     FLASH FLOOD      2 ENE APACHE JUNCTION   33.43N 111.52W
07/28/2022                   PINAL              AZ   BROADCAST MEDIA

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
            ENE APACHE JUNCTION. AN SUV WAS SWEPT AWAY
            IN A WASH AT THE INTERSECTION OF E TEPEE ST.
            AND N CORTEZ ROAD. THE WOMAN WAS EVENTUALLY
            RESCUED BUT HER DOG WENT MISSING.

&&

GL
Local storm report, Jul 31, 12:59 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1259 PM MST SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     FLASH FLOOD      3 SE DEER VALLEY        33.63N 112.08W
07/30/2022                   MARICOPA           AZ   BROADCAST MEDIA

            ***DELAYED REPORT*** PEOPLE STRANDED ON CARS
            DURING A FLOOD.

&&

JM
Special weather statement, Jul 31, 1:09 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
109 PM MST Sun Jul 31 2022

AZZ539-559-312100-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
109 PM MST Sun Jul 31 2022

...A strong thunderstorm will impact portions of Maricopa County
through 200 PM MST...

At 107 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Ajo, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Hazards to motorists due to blowing dust causing reduced
         visibility and strong winds causing difficult handling
         conditions.

This storm will remain over mainly rural areas of Maricopa County.

This includes AZ Route 85 south of Gila Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3271 11313 3268 11268 3251 11272 3251 11317
TIME...MOT...LOC 2007Z 099DEG 16KT 3253 11282

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJ
Special weather statement, Jul 31, 2:07 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
207 PM MST Sun Jul 31 2022

AZZ535-536-538-539-553-554-559-312145-
Sonoran Desert Natl Monument AZ-Gila River Valley AZ-
Southeast Yuma County AZ-Northwest Pinal County AZ-Tonopah Desert AZ-
Gila Bend AZ-West Pinal County AZ-
207 PM MST Sun Jul 31 2022

...A strong thunderstorm will impact portions of east central Yuma,
Maricopa and Pinal Counties through 245 PM MST...

At 206 PM MST, Doppler radar was tracking a group of strong
thunderstorms south of I-8, moving west at 10-20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Hazards to motorists due to blowing dust causing reduced
         visibility and strong winds causing difficult handling
         conditions.

Locations impacted include...
Gila Bend, Maricopa, Kaka, Freeman, Dateland, Sonoran National
Monument, Mohawk, Mobile and Ak-Chin Village.

This includes the following highways...
AZ Interstate 8 between mile markers 49 and 155.
AZ Route 238 between mile markers 1 and 43.
AZ Route 85 between mile markers 1 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 11381 3288 11386 3318 11261 3309 11205
      3272 11207 3272 11214 3268 11215 3268 11220
      3250 11221 3250 11333 3246 11334
TIME...MOT...LOC 2106Z 099DEG 16KT 3258 11236

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AJ

The radar

The Phoenix radar (KIWA), 52 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

3 dust storm, 1 flash flood. Local standard time, as filed.

Dust Storm, Northwest Pinal County

When
July 31, 2:36 PM MST to 2:46 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Visibility of less than 1/4 mile reported along the intersection of N Thornton Road and Highway 84 in Casa Grande due to blowing dust from thunderstorm outflow. No accidents or injuries were reported.

Dust Storm, Central la Paz

When
July 31, 3:30 PM MST to 3:40 PM MST
Where
Central la Paz forecast zone
Reported by
Social Media
Coordinates
33.729, -113.981 (the zone’s center; the record gives no point)

Visibility of less than 1/4 mile reported along Salome Road southeast of Salome in blowing dust from thunderstorm outflow. No accidents or injuries were reported.

Flash Flood, Maricopa

When
July 31, 3:42 PM MST to 5:42 PM MST
Where
Maricopa County, 3.09 mi SSE of Crag to 3.45 mi SSE of Crag
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.257, -112.886

Cruff Wash streamflow gauge reached bank full with peak flow of 1000 cfs and a rapid 3.75 foot rise. A low water crossing along Agua Caliente Rd was likely impacted. No damages or injuries were reported.

Dust Storm, Buckeye/Avondale

When
July 31, 10:16 PM MST to 10:26 PM MST
Where
Buckeye/Avondale forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Visibility of less than 1/4 mile reported along the intersection of Elliot Road and Estrella Parkway in Goodyear in blowing dust from thunderstorm outflow. No accidents or injuries were reported.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1048641, 1048647, 1048657, 1048642.